Alert archive / Minnesota / River Flood Warnings in 2017

River Flood Warning 20, NWS La Crosse, WI

May 16, 2017Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at May 16, 2017, 12:18 AM CDT for Olmsted County, Winona County, Minnesota. It took effect at May 16, 2017, 1:45 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 12:18 AM CDT (05:18 UTC)
In effect from
May 16, 2017, 1:45 AM CDT
Expired
May 16, 2017, 10:45 PM CDT
In force
21 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

005 
WGUS43 KARX 160518
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1218 AM CDT Tue May 16 2017

.Thunderstorms are producing heavy rain across the area. 2 to
locally 4 inches have already fallen.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-161718-
/O.NEW.KARX.FL.W.0020.170516T0645Z-170517T0345Z/
/WSPM5.1.ER.170516T0645Z.170516T0800Z.170516T0945Z.NO/
1218 AM CDT Tue May 16 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until this evening.
* At 11:30 PM Monday the stage was 11.0 feet.
* Flood stage is 13.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this morning and continue to 
  rise to near 14.0 feet. The river will fall below 
  flood stage later today.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
1 follow-up statement
496 
WGUS83 KARX 161210
FLSARX


Flood Statement
National Weather Service La Crosse WI
710 AM CDT Tue May 16 2017

.The Middle Fork Whitewater River has crested below flood stage near 
Whitewater Park. Therefore, the River Flood Warning is cancelled. 
However, an Areal Flood Warning remains in effect for the area.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-161240-
/O.CAN.KARX.FL.W.0020.000000T0000Z-170517T0345Z/
/WSPM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
710 AM CDT Tue May 16 2017

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At  6:30 AM Tuesday the stage was 12.0 feet.
* Flood stage is 13.5 feet.
* Forecast...The river crested below flood stage at 12.9 feet. The 
  river will continue to fall.


$$

Hollan

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 15, 6:39 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 15, 6:39 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
639 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon May 15 2017

Complex scenario this afternoon into the overnight concerning
thunderstorm coverage and severe potential. As of 15.19Z, there is
a narrow band of showers and thunderstorms from the Twin Cities to
La Crosse to Richland Center along the leading instability gradient.
These storms are producing some pea hail and brief heavy rain,
but are otherwise not expected to produce widespread severe
storms as they lift northeastward this afternoon.

For much of the morning, convection allowing models (CAMs) were
showing additional convective development by mid-afternoon across
south-central MN into northern IA within 1500-2500 J/kg MLCAPE
instability plume (surface dewpoints mid 50s to mid 60s) and 30 to
40 kts of 0-3 km shear as a weak short-wave lifted across the
region. Latest HRRR/ESRL HRRR now appear to be backing away from
that idea somewhat, or least delaying it until late afternoon/early
evening, so overall confidence not as high as preferred this
close to a potential event. If storms do develop, instability/shear
profiles support large hail and damaging winds for areas mainly
south of I-90. Farther north, severe potential is more limited.

A second round of showers and thunderstorms is possible later this
evening and into the overnight as an ill-defined surface warm
front currently draped across central IA is forecast to lift
northward with a strengthening low-level jet. Elevated storms
north of the front could produce hail, but freezing levels around
12-13 kft may be a limiting factor for severe hail. Perhaps a
greater threat will be locally heavy rainfall with training
potential and PWATs around 1.5 inches, although placement of this
precipitation is uncertain and dependent on the evolution of
storms this afternoon. If, and it's a big if, the warm front can
move far enough north early this evening and encounter a more
unstable/pristine, moisture-rich boundary layer, cannot completely
rule out an isolated tornado or damaging winds. Confidence in
this scenario is very low.

Warm front should lift north of I-90 by 12Z Tuesday, allowing for
some lingering morning convection mainly north of I-94. Still
expect a drying trend into the afternoon with periods of sunshine.
Atmosphere becomes well capped with 925 hPa temperatures rising
to between +21 and +24 Celsius. Assuming there is clean window
with more sun than clouds, temperatures are likely to rise into
the mid to upper 80s, but still cannot rule out some locations
reaching 90 degrees. Tuesday still looking breezy to locally windy
with roughly 30 to 35 kts in the well mixed boundary layer. This
will result in frequent southerly gusts up to 35 mph, especially
west of the MS River.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon May 15 2017

Shower and thunderstorm chances return Tuesday night through
Wednesday as a negatively-tilted 500 hPa closed low lifts
northeastward from the Central Plains to the Upper Midwest.
Despite strong shear, severe potential looks iffy at this point
with a dirty warm sector. If substantial clearing/heating can
occur ahead of the eastward advancing cold front, some severe
storms will be possible. Latest GFS/NAM/ECMWF continue to show
that the highest QPF will fall along and north of the surface low
track from central MN into northern WI. Highs Wednesday will be
cooler, generally in the 70s region-wide.

Should see a brief dry period on Thursday with short-wave ridging
aloft, although temperatures will be dropping into the 60s for
highs. Precipitation chances return Friday into the weekend as a
broad trough with multiple short-waves takes up residence across
the the western two-thirds of the CONUS. Instability generally
remains south of the forecast area, so thunder activity is
unlikely. Temperatures will also be unseasonably cool with daily
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon May 15 2017

Scattered showers and thunderstorms are expected at the taf sites
tonight. MVFR to IFR conditions are possible in and near any
storms. This activity should lift north of the TAF sites after
10Z. VFR conditions are then expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 9:02 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
902 PM CDT Mon May 15 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-170215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
902 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Additional thunderstorms are expected for the overnight hours.
The most likely area for addition storm development appears to be
along and north of the Interstate 90 corridor at this time. If the
storms develop the main threats would be large hail and heavy
rainfall which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms
on Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Reports of hail or any localized flooding would be appreciated for
the overnight hours.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, May 15, 10:55 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             5 E DOUGLAS             44.10N 92.47W
05/15/2017  M1.00 INCH       OLMSTED            MN   COCORAHS

&&

CJA
Local storm report, May 15, 11:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             HAMMOND                 44.22N 92.37W
05/15/2017  E0.75 INCH       WABASHA            MN   PUBLIC

&&

CJA
Special weather statement, May 15, 11:15 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1115 PM CDT MON MAY 15 2017

WIZ041-053-160500-
Vernon-La Crosse-
1115 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LA CROSSE AND
NORTHWESTERN VERNON COUNTIES...

At 1114 PM CDT, a strong thunderstorm was located near Hokah, or 8
miles southwest of La Crescent, moving east at 25 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Brownsville and La Crosse Airport around 1135 PM CDT.
  La Crosse, French Island, Stoddard and Onalaska around 1140 PM
  CDT.
  Coon Valley and Bangor around 1200 AM CDT.

Other locations impacted by this storm include Medary, Chaseburg,
Brinkman Ridge, Irish Hill and North Side Of La Crosse.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4366 9127 4371 9127 4373 9125 4378 9124
      4379 9126 4385 9128 4387 9131 4389 9100
      4365 9099
TIME...MOT...LOC 0414Z 267DEG 22KT 4377 9145

Wetenkamp
Special weather statement, May 15, 11:16 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1116 PM CDT MON MAY 15 2017

MNZ096-160500-
Houston-
1116 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOUSTON COUNTY...

At 1116 PM CDT, a strong thunderstorm was located over Hokah, or near
La Crescent, moving east at 25 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Hokah around 1125 PM CDT.
  La Crescent and Brownsville around 1130 PM CDT.

Other locations impacted by this storm include Mound Prairie and
Highway 44 And Sanden Road.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 9129 4384 9128 4379 9126 4378 9124
      4373 9125 4371 9127 4366 9127 4367 9150
      4385 9151
TIME...MOT...LOC 0416Z 267DEG 22KT 4377 9141

Wetenkamp
Special weather statement, May 15, 11:19 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1119 PM CDT MON MAY 15 2017

MNZ079-087-088-WIZ032-033-160515-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
1119 PM CDT MON MAY 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHEASTERN
OLMSTED...SOUTHERN WABASHA...SOUTHEASTERN BUFFALO AND SOUTHERN
TREMPEALEAU COUNTIES...

At 1118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Plainview to 7 miles north of
Houston. Movement was east at 25 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Winona, Arcadia, Buffalo, Goodview, St. Charles, Plainview, Lewiston,
Trempealeau, Galesville, Blair, Elgin, Buffalo City, Fountain City,
Dover, Stockton, Rollingstone, Altura, Dakota, Dodge and New
Hartford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4425 9252 4430 9121 4417 9115 4408 9115
      4409 9117 4409 9120 4405 9122 4407 9127
      4406 9128 4407 9131 4403 9134 4402 9134
      4399 9132 4398 9142 4394 9136 4392 9136
      4385 9129 4385 9203
TIME...MOT...LOC 0418Z 277DEG 21KT 4423 9220 4387 9160

Wetenkamp
Local storm report, May 15, 11:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             2 ESE CHESTER           44.00N 92.31W
05/15/2017  E1.50 INCH       OLMSTED            MN   PUBLIC

            DELAYED REPORT. RELAYED VIA BROADCAST MEDIA.

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:08 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona67 min
May 15, 10:17 PM CDTSevere Thunderstorm WarningARXDodge23 min
May 15, 10:25 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona41 min
May 15, 11:16 PM CDTSpecial Weather StatementARXHouston44 min
May 15, 11:19 PM CDTSpecial Weather StatementARXWinona56 min
May 15, 11:30 PM CDTSevere Thunderstorm WarningARXDodge33 min
May 15, 11:49 PM CDTAreal Flood AdvisoryARXOlmsted, Wabasha, Winona3 hr
May 16, 12:12 AM CDTFlash Flood WarningARXOlmsted, Wabasha, Winona7 hr
May 16, 6:58 AM CDTAreal Flood WarningARXHouston, Olmsted, Wabasha, Winona9 hr
May 16, 3:06 PM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more13 hr
May 16, 3:54 PM CDTSpecial Weather StatementARXWabasha51 min
May 16, 4:17 PM CDTSpecial Weather StatementARXOlmsted, Wabasha58 min

Nearby

River Flood Warnings in Minnesota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.